MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1260
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil within its introducer sheath, despite flushing the coil and attempting multiple times.The pusher assembly of the smart coil then became kinked due to the force exerted while trying to advance it.Therefore, the smart coil was removed.The procedure was then completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath friction lock and it was fractured approximately 138.0 cm from the proximal end.The pusher assembly had kinks at approximately 136.0 cm and 137.0 cm from the proximal end.The embolization coil was detached from the pusher assembly within the introducer sheath.The device was fractured; therefore, no functional testing was performed.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is positioned proximal to the introducer sheath friction lock, resistance may be experienced when attempting to advance the smart coil.Further evaluation revealed a kinked and fractured pusher assembly and a detached embolization coil.This pusher damage is likely a result of forcefully advancing the device against the resistance created by the mid-joint and friction lock.If the pusher assembly becomes fractured, it will allow the pull wire to retract from the distal detachment tip and detach the embolization coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8202617
Report Number3005168196-2018-02532
Device Sequence Number18881302
Product Code HCG
UDI-Device Identifier00814548014449
UDI-Public00814548014449
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/13/2022
Device Catalogue Number400SMTSTD1260
Device Lot NumberF78154
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/30/2018
Supplement Date Received by Manufacturer02/14/2019
Initial Report FDA Received Date12/28/2018
Supplement Report FDA Received Date03/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Date Report Sent to FDA01/01/2005